Tachycardia due to atrial flutter with rapid 1:1 conduction following treatment of atrial fibrillation with flecainide

BMJ. 2010 Mar 10:340:b4684. doi: 10.1136/bmj.b4684.

Abstract

Flecainide can "organise" atrial fibrillation into atrial flutter with 1:1 conduction, leading to cardiovascular compromise. The treatment of atrial fibrillation in the emergency department is often complex and depends on several factors, including time of onset of atrial fibrillation and previously known cardiac disease. Current guidelines include flecainide as a possible treatment for chemical cardioversion and maintaining sinus rhythm in paroxysmal atrial fibrillation.1 2 An important, under-recognised complication of flecainide is the transformation of rhythm from atrial fibrillation to atrial flutter. We present four such cases.

Publication types

  • Case Reports

MeSH terms

  • Anti-Arrhythmia Agents / adverse effects*
  • Atrial Fibrillation / drug therapy*
  • Atrial Flutter / chemically induced*
  • Female
  • Flecainide / adverse effects*
  • Heart Block / chemically induced
  • Humans
  • Male
  • Middle Aged
  • Tachycardia / chemically induced*

Substances

  • Anti-Arrhythmia Agents
  • Flecainide